Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Headache. Prescribed Endep. MRI negative. Pain when coughing, sneezing, laughing. Help

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Question
I have been experiencing headaches for approx 9 months. They are not normal headaches and they are brought on by lowering my head (as in picking up something from the floor), coughing, sneezing, laughing etc. Laying down in bed at night is always painful, especially turning over. Although once I have slept, my head stops hurting for an hour or so. I have been prescribed Endep 25mg and have been taking this for 100 days, the headaches are not as bad but are still there on a daily basis. The main side effects I have experienced from this medication is dry mouth and weight gain, and don't particularly like either. I do not want to increase the dosage of Endep. I have had an MRI but this has not highlighted the problem. If asked to describe what it feels like, I would say it feels like I have insufficient fluid around the brain and when I cough, sneeze, laugh etc, it feels like my brain in slamming into my skull. Please help.
Posted Sat, 6 Apr 2013 in Headache and Migraines
 
 
Answered by Dr. Prasad Akole 30 minutes later
Dear friend, welcome and thanks for entrusting your query here at Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- http://bit.ly/Dr-Prasad-Akole) and am glad to address to your query here.

The headache seems to be bothering you a lot. And MRI brain is negative.

It would help if you could answer a few questions for me.

How long ago has the Mirena been inserted?
Has the headache started after its use (after a variable period)?
Do you have any sinus problem, a blocked nostril, feverishness, difficulty breathing?
Do you get any nausea, vomiting, giddiness, imbalance, episodic increase in headache?
What is your hemoglobin and iron status of late?
Are you on any other medicines?

Please add any other information you think can be significant.

Increased headaches, weight gain could be side effects of the Mirena contents which are hormonal. Dry mouth can occur with amitryptiline (Endep).

Sinus headaches from blocked sinuses around the nose cause headaches as well as tenderness around the sinuses. Has it been checked?

Women on hormones are prone for Cerebral Venous Sinus Thrombosis (CVST)-clots in the veins of the brain and can cause headache, nausea, fits. It is shown on a MRI venography.

I would recommend you to discuss these with your gynaecologist and see if a change in medication to be considered.

You can try simple acetaminophen for headaches upto 4 grams per day for headaches till then.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Please ask for any clarifications before closing and rating this answer.
Take care and please keep me informed of your progress.
Good Luck! Thank you!!
Above answer was peer-reviewed by
 
Follow-up: Headache. Prescribed Endep. MRI negative. Pain when coughing, sneezing, laughing. Help 3 hours later
Dear Dr Akole,
The Mirina was inserted 4.5 years ago so I do not thinnk that is a contributing factor. All iron counts and haemoglobin taken since the Mirena was inserted are good. Heavy menstrual bleeding was the cause of my iron deficiency.

I do not have any sinus issues and have had that checked. I do not take any other medication except the occasional pain killer when the headaches get the better of me. I do not have any other symptoms.

Please research past the basics, I really do desperately require assistance.

Kind Regards
XXXXXXX
 
 
Answered by Dr. Prasad Akole 6 hours later
Await reply to these:

Do you get any nausea, vomiting, giddiness, imbalance, episodic increase in headache?
Was a MRI venography done?
Was a neurology consultation done?
Was any CSF (Cerebrospinal Fluid) examined ever?

Since headache has vast number of causes, we need to rule out one by one.
Please describe any more characteristic of your headaches, ralations to events, side, intensity, quality etc.

If you have any reports, you can attach them here using the uploader near the text box Or email them to YYYY@YYYY
with subject- "attention:Dr. Prasad Akole".

Thanks.

Above answer was peer-reviewed by
 
Follow-up: Headache. Prescribed Endep. MRI negative. Pain when coughing, sneezing, laughing. Help 9 hours later
Dear Dr Akole,

As previously mentioned, I do not have any other symptoms, so no I do not have nausea, vomitting etc. Yes I have seen a neurologist and he thinks the headaches are caused by the tiny muscles in my neck and head and that is why he has prescribed a low dose of Endep. However the pain persists and I do not want to increase my dosage. No cerebrospinal fluid has been examined. I will email you the results from the MRI.

Regards
XXXXXXX
 
 
Answered by Dr. Prasad Akole 2 hours later
Dear XXXXXXX
Thanks for the information I desperately needed.

As your neuro expert has rightly ordered, your MRI brain rules out most serious causes of persistent significant headaches.

There is no Chiari malformation, CVST (vein clots), tumor, ligamentum nuchae hypertrophy, hydrocephalus etc. to cause headaches.

Your description closely fits what are called “Cough headaches”.

Primary cough headaches have no obvious cause. Secondary cough headaches are due to causes we suspected as above. They are out.

My differential narrows down to some non-serious causes like:
Primary cough headaches
Benign intracerebral hypotension (low pressure in the skull cavity)
Medicine effects
Rare chance of aseptic meningitis
Vascular headaches (MRI shows some insignificant white matter changes ??small vessel disease
Muscular causes in the neck

I think you should discuss with your neurologist again about his/her impression and if his evaluation makes him think of any of these.

A Cerebro-Spinal Fluid (CSF) examination is remaining to be done as the next step in evaluating elusive causes of headaches

Drink plenty of fluids. Use paracetamol upto 4 grams per day for headaches till then.

Take care and please keep me informed of your progress at http://bit.ly/Dr-Prasad-Akole
If you feel this was a satisfying answer, please write a feedback review before you accept and close the query.
Good Luck! Thank you!!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor